Kansas, 2026

High Wind in Kansas, January 16, 2026

January 16, 2026 · NWS ICT · 1 event in 1 county or zone

Strong northwest winds moved into central and south central Kansas starting in the evening hours of the 15th and continuing through the early evening of the 16th with a tightened gradient from a low pressure system. Generally winds had speeds of 25 to 35 mph with gusts up to 55 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong northwest winds moved into central and south central Kansas starting in the evening hours of the 15th and continuing through the early evening of the 16th with a tightened gradient from a low pressure system. Generally winds had speeds of 25 to 35 mph with gusts up to 55 mph. The peak gust was at Russell Airport overnight with a measured gust of 63 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 15, 11:03 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Strong cold frontal passage tonight; gusty winds through the day Friday
  • Very high fire danger Friday afternoon with dormant fuels, low humidity, and gusty winds
  • Additional cold frontal passage Saturday morning, plunging wind chills near zero by Sunday morning
Area forecast discussion, Jan 15, 11:03 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1103 PM CST Thu Jan 15 2026

.KEY MESSAGES...

- Strong cold frontal passage tonight; gusty winds through the day
  Friday

- Very high fire danger Friday afternoon with dormant fuels, low
  humidity, and gusty winds

- Additional cold frontal passage Saturday morning, plunging
  wind chills near zero by Sunday morning

&&

.UPDATE...
Issued at 953 PM CST Thu Jan 15 2026

Updated to back up wind advisory and to increase pops overnight.

Narrow but solid area of precip has been steadily progressing
south this evening across central Nebraska in an area that is
just ahead of the vort max. Feel this area of precip should
continue to push south overnight and will affect at least
central KS. So went ahead and increased pops overnight. In
addition, strong northwest winds have also been occurring just
ahead of the band of precip, with gusts around 40kts common. So
backed up the wind advisory to start at 06z.

&&

.DISCUSSION...
Issued at 206 PM CST Thu Jan 15 2026

As of 130 PM Thursday afternoon, a deep midlevel trough remains
across the eastern CONUS with northwest flow within its wake across
the central US. Overall benign weather has been ongoing today with
mostly sunny skies with shortwave ridging sliding through the mid-MO
valley. A dryline was working into central KS from western KS with
temperatures in the 50s and 60s to the west of the dryline; 40s
to near 50 remain east of the dryline. Taking a peek further
north, the next, in a series, of shortwave trough passages is
currently progressing southeastward through southern
Saskatchewan. The attendant surface cold front extends through
the northern portions of ND. A pre-frontal trough extends from
north-central ND through southwest KS. This pre-frontal trough
is veering winds from the northwest but CAA remains muted for
now. The aforementioned surface cold front will sweep across the
forecast tonight with strong post-frontal winds up to 30-35 mph
expected. A narrow zone of midlevel saturation and
frontogenesis may prove sufficient for a few sprinkles and/or
flurries overnight into Friday morning. Impacts are not expected
at this point.

Transitioning into the daytime hours of Friday, a strong post-
frontal pressure gradient will remain in place across the state,
especially central and western KS. As boundary layer mixing deepens
(upwards of 700 mb) through the morning and afternoon,
GFS/RAP/NAM/HRRR forecast soundings suggest mean winds will approach
40-50 mph with the strongest across central KS. Latest HREF
probabilistic guidance suggests only a brief 30-40 percent chance
for wind advisory level winds (45+ mph) across central KS Friday
afternoon. This may be due in part to the potential for an
intermittent stratocumulus field which could decrease mixing heights
slightly. All of that to say, northwesterly wind gusts around 40 mph
are likely with occasional gusts near 50 mph possible. Again, the
strongest are expected across central KS. The strong CAA behind
tonight's cold front will result in Friday afternoon temperatures in
the low to mid 40s. Should the aforementioned stratocumulus become
for prevalent, temperatures may remain in the 30s and the
potential for additional sprinkles and flurries would be
reintroduced. At this point, the deepest moisture will remain
closely tied to the shortwave trough across far northeast KS
into MO/IA and the potential for winter weather related impacts
remains very low across the forecast area.

Wind speeds will briefly relax Friday evening as an area of
surface high pressure glances the area to the west. This period
of lighter winds will be brief as the next cold front will sweep
across the forecast area late Friday night into Saturday
morning, ushering in another dose of Arctic air. Daytime highs
on Saturday will struggle into 20s and 30s. Factoring in a stout
northerly wind up to 35 mph will create wind chill values in
the single digits and teens much of the day. The next transient
area of surface high pressure will overspread the region
Saturday night into Sunday morning, setting the stage for a
chilly night. Sunday morning lows are forecast to approach 10
degrees. Factoring in a gentle southwesterly wind near 5-10 mph
will create wind chill values near zero Sunday morning.
Fortunately, this southerly wind will usher in warmer
temperatures by Sunday afternoon with highs returning to the 40s
and 50s. This warmup will be brief, however as the next
shortwave trough will slide across the lower MO valley Sunday,
shunting a cold front through the area. This front will send
temperatures into the 20s and 30s for Monday afternoon. This
progressive northwest midlevel flow looks to anchor through the
middle of next week with additional perturbation traversing the
central and northern Plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1054 PM CST Thu Jan 15 2026

Main aviation concerns will be strong northwest winds along with
a brief period of a rain snow mix tonight.

Narrow band of precip has been steadily tracking south across
southern Nebraska this evening and confidence is increasing
that it will affect many of our TAF sites. So for now will just
run with a tempo for a few hours late tonight into Fri morning
for a rain/snow mix. Just ahead of this band, there will also be
a brief period of very strong north winds, especially over
central KS, where gusts in the 40-45kt range will be possible
for a couple hours.

After this band of stronger winds/precip moves through, we
should see a lull in winds, before picking back up late Fri
morning. So through Fri afternoon, still looking for widespread
strong nw winds, with gusts 40-45 mph likely, especially west
of I-135. These speeds will quickly decrease toward sunset. In
addition, we will see an increase in cloud cover by early Fri
afternoon from the northeast, but confidence is high that cigs
will remain above IFR levels.

&&

.FIRE WEATHER...
Issued at 206 PM CST Thu Jan 15 2026

Widespread very fire danger is expected Friday afternoon. Deep
boundary layer mixing up to 700 mb combined with a strong low-level
wind profile will result in northwest wind gusts around 40 mph with
gusts up to 50 mph possible, especially from late morning through
mid-afternoon. Fortunately, this fire weather setup is all post-
frontal and a drastic wind shift is not expected throughout the day
Friday. A very dry airmass will overspread the area through the day
Friday with dew points plunging through the teens and into the
single digits. Latest HREF guidance suggest a >80 percent chance for
dew points decreasing below 5 degrees Friday afternoon across
central KS. Fortunately, latest short range guidance is
advecting colder surface temperatures across the area,
offsetting the reduced dew points and holding afternoon humidity
values in the 20-30 percent range (the lowest values west of
I-135). With sunset Friday evening, humidity will begin to
recover with values approaching 40-50 percent by midnight and
wind speeds decreasing to 15-20 mph, gusting up to 30 mph.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Friday for KSZ032-033-047-048-050.

&&

UPDATE...RBL
DISCUSSION...BRF
AVIATION...RBL
FIRE WEATHER...BRF
Hazardous weather outlook, Jan 15, 11:58 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1158 PM CST Thu Jan 15 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1158 PM CST Thu Jan 15 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Northwest winds will increase during the overnight hours,
especially across central Kansas. See latest wind advisory for
additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are expected on Friday with gusts in the 40
to 50 mph range common. See latest wind advisory for additional
details. Gusty northwest winds will also support very high
grassland fire danger Friday afternoon.

Wind chills around zero will be likely Sunday morning across most
of Central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
January 16, 12:52 AM CST to 12:53 AM CST
Where
Russell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313794.